advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Raleigh, North Carolina, USA:

My son recently began Lantus at evening time and Humalog with meals. His blood sugars have improved dramatically, however we are experiencing lows around 4:00am. He takes his Lantus at 7:00pm. The doctor suggested that we cut back from 44 units to 40 units and then inch back up if not getting better blood sugars by cutting back. If we cut back to 40 units, it seems like his blood sugars during the day are around 200 mg/dl [11.1 mmol/L]. So we went up to 41 units and things are fine, just low in the middle of the night.

I will gladly get up and check on him if it means that he will be controlled better, however, it does get a little tiring getting up night after night. He does not want to see high readings using 40 units (we have seen enough). I think he is very relieved to be in the normal ranges. Also, he is very athletic and is on the school basketball team. I know that activity will contribute to lows. I had thought at supper time to only give 1 unit for 15 grams instead on 1 unit for 10 grams to see if that would help. Any thoughts?

Answer:

I have several thoughts, but please do not make changes without the input of your own Diabetes Team.

The first thing that comes to mind is trying to give the Lantus later in the evening, perhaps closer to 10 PM. Thus hopefully any low will also occur later the next morning AFTER 4 AM but by that time he is presumably up and about and eating.

Another possibility would be to give a little less Lantus at night but perhaps to add back a little Lantus in the morning. Of course, this adds another injection, since the Lantus cannot be mixed in the same syringe with other insulins.

Alternatively, you might wish to add a bit more protein or even uncooked cornstarch (such in the proprietary Extend Bar) to help avoid early AM lows.

I would not do ALL of these together. I would try them in the order I gave you but your diabetologist may have other preferences.

DS

DTQ-20031218084655
Original posting 2 Jan 2004
Posted to Daily Care and Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.